…after low potassium, paralysis diagnosed
A Clonbrook, East Coast Demerara, mother of one succumbed at the Georgetown Public Hospital
Corporation (GPHC) around 11:00 hours yesterday after efforts of medical experts failed to save her.
Dead is Rohini Balkaran, 33, who was admitted, with incapacitated lower limps, to the public hospital around 01:00 hours Sunday morning.
She was a teacher at the Bladen Hall Multilateral School and was a student at the University of Guyana.
The woman had reportedly been attended to by a physician on the West Demerara, who had prescribed medications for pain in the heel. He administered an injection to her heel the day before she was admitted to the public hospital.
The injection was triamcinolone after the doctor diagnosed plantar fasciitis which she had suffered from for several months. Plantar fasciitis is inflammation of the thick tissue on the bottom of the foot.
The doctor, when contacted last evening, said that he also gave the woman Diclofenac, and a low dose Prednisone which is an anti-inflammatory drug with instructions that if there was no improvement then she should take Nimsulide, also used in the treatment of pain.
He was at pains to point out that none of these medications could cause low potassium.
Yesterday grieving family members including her husband, Chris Persaud, and mother Parbattie Balkaran, gathered at the hospital in disbelief that she had passed away so suddenly.
“She was a strong, healthy girl,” relatives chanted as their emotions soared and queries started about the recent encounter with the doctor who is said to have clinics on the West Demerara and in the city.
Persaud was inconsolable yesterday and at one point seemed unable to bear his own weight thus had to be supported. The same was
the physical and emotional state of Parbattie Balkaran who mourned the passing of her only daughter.
She emotionally related a tale of the last few days of her daughter’s life, revealing her suspicions of what could have led to her demise.
The woman recounted that Rohini who was staying at her Lot 1, Section B, Clonbrook, East Coast Demerara, was recently suffering from pains in her heels. At the advice of a friend, the woman said, that her daughter decided to visit the medical doctor on the West Demerara.
“She left Saturday morning and said she going to see a doctor (name
given) over the river…She keep saying is some friend tell she about the doctor.”
The woman recalled that her daughter left by herself and returned the same day informing her that she had received an injection and was given three types of medications to help ease the pain.
No relative at the hospital yesterday was able to ascertain the names of the medications that were prescribed by the doctor neither the precise address of the doctor who attended to Rohini on Saturday.
But sources at the hospital said that the woman’s husband, Chris Persaud knew the name of the drugs.
According to the woman, her daughter consumed the first prescribed dose of the medication around 19:00 hours Saturday before heading to bed. However, by the wee hours of Sunday morning Rohini was awake with immense discomfort in her feet.
“She just call out fuh ‘mommy, mommy come, I can’t lift my two feet’ and so I call me husband and I try fuh rub up she feet with methylated spirits…We try and fetch she and she was just dragging.”
A doctor said that this was as a result of paralysis caused by the low potassium.
Recognising the severity of her daughter’s condition, the woman said that efforts were made to rush her to the public hospital where she was admitted to the High Dependency Unit before being transferred to the Intensive Care Unit. She remained there until yesterday when her condition took a turn for the worst.
A source at the hospital said that the first set of tests done soon after admission revealed low potassium. This is a condition that could cause paralysis and cardiac arrest. It needed urgent treatment.
There are reports that treatment was delayed at the hospital for several hours despite the diagnosis on hand. The hospital could not locate the internal medicine specialist. The woman remained in the Accident and Emergency Unit for more than 12 hours.
She was not transferred to the High Dependency Unit until about 15:00 hours. The medical personnel in the High Dependency Unit then began treating for the low potassium but by then the situation had worsened. The paralysis had spread to the upper body.
Massive efforts were engaged to stabilize the woman’s deteriorating condition but by 11:00 hours hope was shattered when she was pronounced dead, leaving her husband, mother, other relatives and friends with more questions than answers.
A medical source said that there should be an investigation into what could have caused the low potassium. One root cause is poisoning.
Jan 21, 2020West Indies Over-50s selectors have named a squad of 16 players for the 2020 Over-50 World Cup which will be played in Cape Town, South Africa during March 11th-25th 2020. The selectors have named...
Jan 21, 2020
Jan 21, 2020
Jan 21, 2020
Jan 21, 2020
Jan 21, 2020
This country has one of the smallest populations in the world but per capita, it has the largest numbers of psychologically... more
Editor’s Note, If your sent letter was not published and you felt its contents were valid and devoid of libel or personal attacks, please contact us by phone or email.
Feel free to send us your comments and/or criticisms.
Contact: 624-6456; 225-8452; 225-8458; 225-8463; 225-8465; 225-8473 or 225-8491.
Or by Email: [email protected] / [email protected]